Colorado, 2025

Damaging Winds in Colorado, August 18, 2025

August 18, 2025 · NWS BOU · 3 events in 3 counties and zones

A semi-line if thunderstorms tracked across the eastern Colorado plains, producing outflow winds up to 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A semi-line if thunderstorms tracked across the eastern Colorado plains, producing outflow winds up to 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 10:36 AM MST, 2 hours 46 minutes earlier. Its key messages:

  • Temperatures slowly climb each day during this work week and may reach the upper 90s by Thursday.
  • Isolated showers and storms are expected most days this week with minimal rainfall. Isolated threat for severe potential over the northeast corner today.
  • Looking like a slight cool down and moisture return by next weekend.
Area forecast discussion, Aug 18, 10:36 AM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1136 AM MDT Mon Aug 18 2025

.KEY MESSAGES...

- Temperatures slowly climb each day during this work week and
  may reach the upper 90s by Thursday.

- Isolated showers and storms are expected most days this week
  with minimal rainfall. Isolated threat for severe potential over
  the northeast corner today.

- Looking like a slight cool down and moisture return by next
  weekend.

&&

.DISCUSSION /Through Sunday/...
Issued at 213 PM MDT Sun Aug 17 2025

As expected, drier conditions are in place across the region today
as shown in GOES-19 water vapor imagery. Additionally, the SPC upper
air maps show an upper-level ridge centered over the southwestern
CONUS/Mexico border this morning. This is expected to dominate the
weather pattern for the week as it shifts northward and builds over
the Four Corners region through the first half of the week,
bringing hot and dry conditions to the forecast area.

For today, with PWAT values ranging between .6 to .9" across the
forecast area, there is still some lingering moisture in place that
will allow for afternoon showers and storms to develop. Instability
isn't very impressive today, but with hi-res guidance showing
between 300 to 500 J/kg of SBCAPE expected this afternoon, we expect
some weak thunderstorms and showers to develop over the higher
terrain. Activity is expected to generally be over the northern
mountains and Cheyenne Ridge areas where the most instability is
expected, but can't rule out seeing something over the Palmer Divide
as well. Main threat from today's storms will be gusty outflows
between 35-45 mph. Skies will clear out overnight tonight and
temperatures will be mild across the plains, staying between 5-10
degrees above normal.

Monday's pattern won't change much from today's besides some
slightly higher instability expected. Dewpoints are looking to be
a few degrees higher than what we are seeing today, and ensembles
show PWAT values increase slightly across the Palmer Divide and
portions of the plains to near normal values. With the slightly
higher moisture and instability in place, it's looking like there
will be a slightly better chance for afternoon showers and storms
to develop than what we are seeing today. With the highest
concentration of moisture and instability expected to coincide
over the Central Mountains and Palmer Divide we expect this to be
where scattered showers and storms will initiate in the early
afternoon, before moving across the lower elevations through the
evening. Hi-res guidance is starting to be very aggressive with
the magnitude of gusty outflows with these storms, as the latest
HRRR is showing 60+ mph. With DCAPE values expected to be around 1000
to 1200 J/kg, it seems that this is too aggressive for what we
are expecting tomorrow, and the Namnest seems to have a better
handle on this as it shows potential for 45-55 mph, which seems
reasonable given the setup. With dewpoints expected to remain in
the upper 50s to lower 60s over the northern corner of the state,
and 0-6km bulk shear around 35kts expected, can't rule out an
isolated threat for hail and wind, and the SPC has introduced a
marginal risk for our three northeast corners for potential for
both of these hazards for tomorrow.

Not much has changed for the rest of the forecast period. Things
are still on track for the temperatures to gradually warm each day
through Thursday while the upper-level ridge remains in place. An
upper-level low is expected to come ashore southwestern Canada by
mid-week that will start to flatten out the ridge as it treks
across the southern tier of our neighbors to the north. This will
help bring cooler temperatures and moisture to the region as its
associated cold front drops south across Colorado by next weekend.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1110 AM MDT Mon Aug 18 2025

Current light and variable winds should start to settle into a
more northeast/easterly component by 18/19Z. The main concern for
today remains the potential for gusty outflows/microbursts across
all of the Denver TAF sites from scattered afternoon showers and
thunderstorms across the area. ACARS soundings already show
around 1200 J/kg of DCAPE in place that would support strong gust
potential. While gusts between 35-40kts are what we are expecting
with showers and storms today, there is a low chance that slightly
higher gusts occur (~10% chance up to 50kts). If a stronger storm
occurs directly over the TAF sites, hi-res guidance suggests that
worst-case, VIS could drop as low as 2SM under the strongest
storms today.

Lingering storms over the Palmer Divide are expected to delay the
onset of drainage winds by a few hours, keeping southeasterly
winds in place at KDEN/KAPA through around 5-8Z. KBJC should see
more of a northerly turn before drainage kicks in late tonight.

Light and variable winds are expected for Tuesday morning before
making their diurnal turn to the east by the early afternoon.
Thunderstorms with gusty outflows will be a concern, once again,
for the afternoon hours, and a PROB30 has been introduced to
account for this hazard to end the TAF period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bonner
AVIATION...Bonner
Hazardous weather outlook, Aug 18, 6:37 AM MST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
737 AM MDT Mon Aug 18 2025

COZ030>051-191345-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
737 AM MDT Mon Aug 18 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

SPC has upgraded our northeast plains to a slight risk (2 out of
5) for severe weather potential today. While the highest concern
is for these locations, there will still be a marginal threat
pushing as far west as the southern urban corridor and along the
Palmer Divide. Main hazards will be strong winds (up to 70 mph)
and large hail (between 1-2").

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Warmer and drier conditions will be in place through the work
week, with limited precipitation chances for Tuesday and
Wednesday. Moisture will start to increase by the end of the week
and cooler temperatures and increasing shower and storm coverage
is expected for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but any
and all severe reports are encouraged and appreciated!

In the hours before

Special weather statement, Aug 18, 12:04 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
104 PM MDT Mon Aug 18 2025

COZ049-181930-
Washington County CO-
104 PM MDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON COUNTY
UNTIL 130 PM MDT...

At 104 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lindon, or 29 miles southwest of Akron, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Lindon, Woodlin School and Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3970 10360 3983 10361 3987 10330 3971 10329
TIME...MOT...LOC 1903Z 271DEG 7KT 3978 10345

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hiris
Special weather statement, Aug 18, 12:46 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Denver CO
146 PM MDT Mon Aug 18 2025

COZ036-182015-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
146 PM MDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JEFFERSON AND
WEST CENTRAL DOUGLAS COUNTIES UNTIL 215 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sprucewood, or 29 miles southwest of Denver, moving southeast at 5
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible. Hail
may accumulate on roadways causing hazardous travel.

Locations impacted include...
  Sprucewood and South Platte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3933 10524 3941 10520 3938 10505 3925 10514
TIME...MOT...LOC 1946Z 307DEG 2KT 3934 10517

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hiris
Special weather statement, Aug 18, 12:59 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Denver CO
159 PM MDT Mon Aug 18 2025

COZ041-046-049-182045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-North
and Northeast Elbert County Below 6000 Feet/North Lincoln County
CO-Washington County CO-
159 PM MDT Mon Aug 18 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN
WASHINGTON...EAST CENTRAL ELBERT AND NORTH CENTRAL LINCOLN COUNTIES
UNTIL 245 PM MDT...

At 159 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 13 miles southeast of Cottonwood Valley
to over Matheson, or extending from 18 miles north of Limon to 19
miles southwest of Limon, and is nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Limon, Simla, Matheson and Cedar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Heavy rain is occurring with these storms and may lead to flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 10421 3939 10383 3962 10367 3962 10337
      3927 10359 3903 10405 3913 10405 3913 10419
TIME...MOT...LOC 1958Z 282DEG 1KT 3952 10363 3933 10374 3916 10401

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hiris
Special weather statement, Aug 18, 1:21 PM MST, 1 minute before
Special Weather Statement
National Weather Service Denver CO
221 PM MDT Mon Aug 18 2025

COZ040-041-045-182045-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County CO-Elbert/Central and
East Douglas Counties Above 6000 Feet CO-Central and East Adams
and Arapahoe Counties CO-
221 PM MDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT...CENTRAL
ARAPAHOE AND SOUTH CENTRAL ADAMS COUNTIES UNTIL 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Watkins, or 20 miles east of Denver, moving northeast
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Eastern Aurora, Bennett, Manila Village, Watkins, Arapahoe Park
  and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3962 10469 3963 10472 3986 10460 3973 10428
      3954 10456
TIME...MOT...LOC 2020Z 211DEG 19KT 3966 10458

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 TO 55 MPH

Hiris

The radar

The Denver radar (KFTG), 14 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arapahoe

When
August 18, 1:22 PM MST to 1:23 PM MST
Where
Arapahoe County, 7.05 mi ENE of Arapahoe Park
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.660, -104.560

Thunderstorm Wind, Lincoln

When
August 18, 1:47 PM MST to 1:48 PM MST
Where
Lincoln County, 1.27 mi WSW of (Lic)limon Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.670

The report was from the ASOS station KLIC (Limon).

Thunderstorm Wind, Washington

When
August 18, 4:01 PM MST to 4:03 PM MST
Where
Washington County, (Ako)akron Weather Station
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.170, -103.220

The AWOS station KAKO Akron reported the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282487, 1282488, 1282489.